Alert archive / Oklahoma / Tornado Warnings in 2005

Tornado Warning 8, NWS Norman, OK

March 21, 2005Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 21, 2005, 4:13 PM CST for Grant County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2005, 4:13 PM CST (22:13 UTC)
Expired
Mar 21, 2005, 4:45 PM CST
In force
32 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 23 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 12:15 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS54 KOUN 212213
TOROUN
OKC053-212245-
/O.NEW.KOUN.TO.W.0008.050321T2213Z-050321T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 445 PM CST

* AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  WAKITA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE WAKITA

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS 
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS OR LARGER.

LAT...LON 3676 9803 3673 9783 3699 9772 3700 9793

$$

WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 21, 2:44 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 21, 2:44 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CST MON MAR 21 2005

.DISCUSSION...
STRONGER CONVECTION ATTM JUST NORTH OF OKLAHOMA BORDER IN SOUTHWEST
SOUTHCENTRAL KANSAS. STORM STILL TRYING TO FORM ALONG THE DRYLINE
IN CENTRAL AND SOUTHERN OKLAHOMA BUT SEEM TO BE WEAKENING AS STORMS
MOVE FARTHER AWAY FROM BOUNDARY INTO THE COOLER AIR.  APPEARS IN SHORT
TERM THAT STORMS IN AND AROUND ALFALFA COUNTY WILL HAVE BEST CHANCE
OF PRODUCING SEVERE WEATHER...BUT BETTER INSTABILITY AND JET STRUCTURE
WILL REMAIN FARTHER SOUTH ACROSS SOUTHEAST OKLAHOMA.  WILL MAINTAIN
LIKELY POPS TONIGHT UNDER AND NORTH OF UPPER LOW.

APPEARS NEXT CHANCE FOR WEATHER WILL COME LATER IN THE WEEK AS ANOTHER
FRONT MOVES ACROSS THE AREA LATE THURSDAY INTO EARLY FRIDAY. COULD SEE
ADDITIONAL RAIN AND MAYBE STORMS OVER THE WEEKEND AS UPPER TROUGH MOVES
ACROSS THE SOUTHWEST AND SYNOPTIC BOUNDARY REMAINS TO OUR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  53  34  60 /  40  10   0  10
HOBART OK         41  56  35  63 /  20  10   0  10
WICHITA FALLS TX  47  61  37  65 /  10   0   0  10
GAGE OK           37  52  29  62 /  50  10   0  10
PONCA CITY OK     45  50  32  57 /  90  60  10  10
DURANT OK         50  62  38  62 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Mar 21, 11:30 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST MON MAR 21 2005

OKZ004>048-050>052-TXZ083>090-221300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA INCLUDES THAT PORTION OF SOUTHEAST OKLAHOMA
EAST OF A LINE FROM MADILL... TO ADA... TO HOLDENVILLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF THE
MODERATE RISK...AND EAST OF A LINE FROM BUFFALO... TO CHICKASHA...
TO MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED SOUTHWEST OF DODGE CITY
KANSAS AT MIDDAY WILL MOVE EAST ALONG THE OKLAHOMA AND KANSAS BORDER
THIS AFTERNOON AND EVENING. AT THE SURFACE... A LOW PRESSURE SYSTEM
WAS LOCATED NEAR BUFFALO... IN NORTHWEST OKLAHOMA... WITH A TRAILING
DRYLINE EXTENDING SOUTHEAST TO NEAR MARIETTA. THE SURFACE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS NORTHERN
OKLAHOMA. MEANWHILE... THE DRYLINE WILL MOVE FAIRLY QUICKLY EAST
THROUGH CENTRAL AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON... WHILE
MOVING MORE SLOWLY OVER NORTHERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND
SOUTHERN OKLAHOMA... MAINLY NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR. SOME OF THE THUNDERSTORMS... ESPECIALLY THOSE IN SOUTHEAST
OKLAHOMA... COULD BECOME SUPERCELLS... PRODUCING LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOS. A TEMPORARY LIMITING FACTOR
FOR SEVERE STORMS WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER OVER
SOUTHEAST OKLAHOMA AND PRECIPITATION OVER NORTHEAST TEXAS WHICH HAS
RESULTED IN LOWER INSTABILITIES.

THERE WILL ALSO BE A POSSIBILITY OF SUPERCELL DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF NORTHERN OKLAHOMA... ESPECIALLY NEAR AND
EAST OF THE SURFACE LOW AND DRYLINE. ALTHOUGH LOW LEVEL MOISTURE MAY
BE SOMEWHAT LIMITED... THE PRESENCE OF COLD TEMPERATURES ALOFT...
ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM... COULD RESULT
IN SUFFICIENT INSTABILITY FOR THE DEVELOPMENT OF STRONG
THUNDERSTORMS. MEANWHILE... DIRECTIONAL WIND SHEAR IN THE LOWEST
SEVERAL THOUSAND FEET OF THE ATMOSPHERE... ALONG WITH GUSTY SURFACE
WINDS... WILL SUPPORT THE POSSIBILITY OF LOW TOPPED SUPERCELL
THUNDERSTORMS. LARGE HAIL... HIGH WINDS... AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE WITH THESE STORMS THIS AFTERNOON AND EARLY
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
DRY AND WINDY CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BEHIND THE DRY LINE... RESULTING IN
A VERY HIGH TO EXTREME FIRE DANGER ACROSS THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY... ESPECIALLY ACROSS
NORTHERN OKLAHOMA... BUT THE CHANCE OF SEVERE WEATHER WILL BE MUCH
LESS THAN TODAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE AREA WEDNESDAY NIGHT AND THURSDAY... AND AGAIN
ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Mar 21, 1:59 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CST MON MAR 21 2005

OKZ004-005-212015-
HARPER OK-WOODS OK-
159 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN HARPER AND WESTERN
WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LOOKOUT AT 159 PM
CST...MOVING NORTH AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Mar 21, 2:35 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CST MON MAR 21 2005

OKZ031-212045-
SEMINOLE OK-
235 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SEMINOLE AT 235 PM CST...
MOVING NORTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Mar 21, 2:37 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CST MON MAR 21 2005

OKZ006-212045-
ALFALFA OK-
237 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN GREAT SALT PLAINS
LAKE AT 237 PM CST...MOVING NORTHWEST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Mar 21, 2:49 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CST MON MAR 21 2005

OKZ032-212100-
HUGHES OK-
249 PM CST MON MAR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF YEAGER AT 249
PM CST...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Local storm report, Mar 21, 2:59 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CST MON MAR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GREAT SALT PLAINS LAKE  36.74N 98.20W
03/21/2005  1.00 INCH        ALFALFA            OK   BROADCAST MEDIA

            REPORTED BY KOCO CHANNEL 5.

&&

TY/JLP
Local storm report, Mar 21, 4:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CST MON MAR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SSE BYRON             36.87N 98.28W
03/21/2005  1.75 INCH        ALFALFA            OK   FIRE DEPT/RESCUE

            REPORTED BY AMORITA FD.

0316 PM     TORNADO          3 SE AMORITA            36.89N 98.26W
03/21/2005                   ALFALFA            OK   TRAINED SPOTTER

            TORNADO ON GROUND APPROXIMATELY 1516C-1525C.

0313 PM     HAIL             CROMWELL                35.34N 96.45W
03/21/2005  1.00 INCH        SEMINOLE           OK   AMATEUR RADIO

            HAIL COVERING GROUND.

0325 PM     TORNADO          CROMWELL                35.34N 96.45W
03/21/2005                   SEMINOLE           OK   AMATEUR RADIO

            SOME STRUCTURAL DAMAGE REPORTED.

0345 PM     TORNADO          10 E BYRON              36.90N 98.11W
03/21/2005                   ALFALFA            OK   TRAINED SPOTTER

            MULTIPLE VORTEX TORNADO OBSCURED IN RAIN NEAR
            GRANT/ALFALFA COUNTY LINE.

&&

TY/JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:41 PM CSTSevere Thunderstorm WarningOUNAlfalfa34 min
Mar 21, 2:46 PM CSTTornado WarningOUNSeminole29 min
Mar 21, 2:54 PM CSTTornado WarningOUNAlfalfa36 min
Mar 21, 3:12 PM CSTTornado WarningOUNSeminole33 min
Mar 21, 3:22 PM CSTTornado WarningOUNHughes38 min
Mar 21, 3:26 PM CSTTornado WarningOUNAlfalfa34 min
Mar 21, 3:38 PM CSTTornado WarningOUNGrant37 min
Mar 21, 3:53 PM CSTTornado WarningOUNHughes38 min
Mar 21, 4:40 PM CSTTornado WarningOUNGrant35 min

Nearby

Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.